Virginia, 2011Flash Flooding in Virginia, September 28, 2011
September 28, 2011 · NWS AKQ · 3 events in 1 county or zone
Scattered thunderstorms in advance of a cold front caused heavy rain which produced flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of a cold front caused heavy rain which produced flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 3:44 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 28, 3:44 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT WED SEP 28 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE AREA TONIGHT...THEN
PUSH OFF THE MID ATLANTIC COAST THURSDAY. A SECONDARY COLD FRONT
WILL CROSS THE REGION LATE FRIDAY...USHERING IN MUCH COOLER CONDITIONS
FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LTST DATA HAS BEST SPRT FOR CONVECTION E OF I95 CORRIDOR TONIGHT AS
S/W MOVES NE AHEAD OF SLOW MOVG CDFRNT. DESPITE LESS INSTAB...WILL
KEEP CHC POPS GOING W OF I95 CORRIDOR THIS EVE DUE TO LL MSTR
CNVRGNCE AS WELL AS NMRS OUTFLOW BNDRYS NOW FORMING FROM ONGOING
CONVECTION. AIRMASS REMAINS TRPLCL...SO LIKE LAST NITE...CONVECTION
MAY LAST WELL AFTR SS. SPRT FOR POPS SHIFTS NE AFTR MIDNITE...SO
WILL HAVE HIGHEST POPS ACROSS LWR MD ERN SHORE AFTR 06Z. DRYER AIR
BEGINS TO FILTER INTO WRN CNTYS LATE...SO HAVE ENDED PCPN ACROSS
WRN CNTYS AFTR MIDNITE. LOWS IN THE 60S TO NR 70.
SEE CLIMATE SECTION (BLO) TO FOR RICHMOND PCPNS STATUS FOR SEPT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
SLOW MOVING CDFRNT FINALLY REACHES THE COAST LATE THURS AM THEN
PUSHES OFF THE COAST DURING THE AFTRN. THE UPPER LOW FINALLY GETS
A KICK EAST BY ANOTHER UPPER TROUGH DIVING SOUTH OUT OF SOUTHERN
CANADA. AS IT DOES SO...OPENS UP AND TAKES ON A NEGATIVE TILT AS IT
LIFTS NE THROUGH THE NORTHERN MID-ATLANTIC/ NORTHEAST THURS. THIS
SCENARIO KEEPS ENUF MSTR/LIFT ACROSS EASTERN CNTYS FOR SCT AFTRN
TSTRMS. HIGHEST POPS ACROSS ERN SHORE WHERE BEST MSTR SOURCE. ENUF
DRY AIR ACROSS WRN CNTYS BEHIND CDFRNT (W OF I95) TO PREVENT ANY
PCPN. STILL WRM WITH HIGHS 80-85.
DRY AIR OVRSPRDS RGN THURS NIGHT WITH CLEARING SKIES / FALLING DP
TMPS. THIS LEADS TO MORE COMFORTABLE CNDTNS WITH LOWS IN THE M50S-
L60S. SEASONABLY WARM WX IS EXPECTED OUT AHEAD OF THE NEXT SGNFCNT
CDFRNT FRI. MODELS TRENDING TOWARD SOME MSTR ACCOMPANYING THE FRNT
ACROSS ERN MOST CNTYS AFTR 18Z. THUS...ADDED A SLGHT CHC SHWR WITH
THE ACTUAL FROPA...THOUGH THE MSTR MAY BE MORE CLOUD COVERAGE THAN
PCPN. ENUF HEATING BEFORE FROPA FOR MAX TEMPS BTWN 75-80.
M CLR TO PT CLDY AND COOL FRI NITE AS CAA SETS IN. LOWS M40S NWRN
CNTYS TO M50S SERN CSTL AREAS.
MODELS DIFFER...BUT LTST TRENDS IS FOR THE UPR LVL LOW TO DRIFT S
ACROSS THE NRN MID ATLNTC STATES ERLY THIS WEEKEND. QSTN OF JUST
HOW FAR IT ACTUALLY GETS WILL DETERMINE WHETHER THE AMT OF SUN.
FRO NOW...KEPT SAT DRY BUT BUMPED UP CLOUD COVERAGE IN SKY GRIDS
TO MAKE SKIES PT TO M CLDY ACROSS NRN CNTYS...PT TO M SUNNY ACROSS
THE S. HIGH IN THE 60S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A STRONG TROUGH DIGS AND SETTLES OVER THE EAST COAST LATE IN THE
WEEKEND AND SLOWLY MOVES OFF THE EAST COAST EARLY NEXT WEEK AS AN
UPPER RIDGE BUILDS IN FROM THE WEST...WITH SURFACE HIGH PRESSURE
PREVAILING THROUGH MIDWEEK. MOST OF THE PERIOD SHOULD BE
DRY...ALTHOUGH THERE COULD BE A FEW LIGHT RAIN SHOWERS OVER THE NE
PORTION OF THE AREA SUNDAY AFTERNOON CLOSER TO THE UPPER LOW CENTER.
HIGH TEMPERATURES SUNDAY SHOULD BE IN THE UPPER 50S TO LOW
60S...FOLLOWED BY A TREND BACK INTO THE 70S THROUGH MIDWEEK. LOW
TEMPERATURES SHOULD BE IN THE LOW TO MID 40S NW TO LOW 50S SE ON
SUNDAY AND MONDAY MORNING. IF ENOUGH DECOUPLING OCCURS SUNDAY AND
MONDAY MORNING A FEW FAVORED COOL SPOTS IN THE INTERIOR COASTAL
PLAIN AND PIEDMONT COULD FALL INTO THE UPPER 30S. A SLIGHT
MODIFICATION IN MINIMUM TEMPERATURES SHOULD OCCUR THROUGH
MIDWEEK...BUT MORNING SHOULD REMAIN COOL WITH READINGS IN THE UPPER
40S TO LOW 50S.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
CEILINGS OCCASIONALLY LOWERED INTO THE MVFR/IFR RANGE AT THE TAF
SITES BETWEEN 12 AND 18Z. CONDITIONS SHOULD BE MAINLY VFR DURING THE
AFTN BUT CONVECTION IS EXPECTED DURING THE AFTN. ACTIVITY SHOULD
DISSIPATE DURING THE EVENING. SOME FOG AND STRATUS IS PSBL BUT MOS
FCSTS ARE NOT AS BULLISH AS THEY WERE 24 HOURS AGO. FOR NOW...TOOK
SBY DOWN TO IFR AND RIC TO MVFR. CONDITIONS IMPROVE BY LATE MRNG
THURSDAY.
OUTLOOK...SCT TS WILL AGAIN BE PSBL THURSDAY AFTN MAINLY OVER ERN
PORTIONS. MAINLY VFR/DRY CONDITIONS WILL BEGIN FRIDAY.
&&
.MARINE...
A S WIND WILL PROGRESSIVELY BECOME MORE SW INTO THURSDAY AND FRIDAY
AS A FRONT MOVES ACROSS THE MID ATLANTIC COAST. LATEST FORECAST WIND
SPEEDS ARE BELOW SCA. HOWEVER...DRIER AIR DOES ADVECT IN AND THIS
COULD ALLOW FOR ENOUGH MIXING FOR GUSTS TO APPROACH MARGINAL SCA
OVER THE BAY AND SOUND THURSDAY AFTERNOON INTO FRIDAY. A STRONGER
COLD FRONT APPROACHES FROM THE NORTHWEST FRIDAY AND MOVES ACROSS THE
MID ATLANTIC COAST FRIDAY NIGHT. DECENT CAA BEHIND THIS FRONT WILL
LIKELY RESULT IN GOOD LOW LEVEL MIXING OVER WARM WATER WITH EVENTUAL
SCA FLAGS LIKELY SATURDAY INTO SUNDAY. INCREASED SEAS ARE EXPECTED
DURING THE WEEKEND WITH THE AFOREMENTIONED CAA BEHIND THE COLD FRONT.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF 1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES ARE
EXPECTED WITH NEW MOON. THIS WILL NEED TO BE MONITORED THROUGH
THURSDAY...ESPECIALLY THE CENTRAL BAY (LEWISETTA VA/CAMBRIDGE MD)
WITH A PERSISTENT S WIND...AND PORTIONS OF THE EASTERN SHORE (MAINLY
OCEAN CITY) FOR LEVELS POSSIBLY APPROACHING MINOR FLOODING.
&&
.CLIMATE...
SEPTEMBER 2011 NOW RANKS AS THE 9TH WETTEST ON RECORD AT RICHMOND
(THROUGH 8 AM THIS MORNING 9/28). AT NORFOLK PRECIPITATION HAS
BEEN WELL ABOVE AVG...BUT STILL WELL BELOW AT 10TH WETTEST
RANKING.
THE WETTEST SEPTEMBERS AT RICHMOND (DATA BACK THROUGH 1871):
1) 16.60" (1999)
2) 10.98" (1975)
3) 10.41" (1888)
4) 10.12" (2003)
5) 9.76" (1979)
6) 9.58 (1924)
7) 9.52" (2006)
8) 9.23" (1935)
9) 8.92" (2011/THROUGH 8 AM 9/28)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...AJZ/ALB
CLIMATE...LKB
Hazardous weather outlook, Sep 28, 2:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT WED SEP 28 2011
MDZ021>025-NCZ012-VAZ048-049-060>090-092-099-100-291945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ACCOMACK-NORTHAMPTON VA-
345 PM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS CONTAINING LOCALLY HEAVY RAIN ARE EXPECTED TO
DEVELOP AND MOVE ACROSS THE REGION LATER TODAY. ISOLATED STRONG
STORMS ARE A POSSIBILITY. GUSTY WINDS AND HEAVY RAINFALL WILL BE
THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.
ANZ630>634-650-652-654-656-658-291945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
345 PM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ013>017-030>032-102-VAZ091-093>098-291945-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-YORK-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
345 PM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS CONTAINING LOCALLY HEAVY RAIN...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.
44
In the hours before
Special weather statement, Sep 28, 3:46 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 PM EDT WED SEP 28 2011
NCZ014>017-031-032-VAZ096-097-282145-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-PASQUOTANK NC-PERQUIMANS
NC-SUFFOLK VA-WESTERN CURRITUCK NC-
446 PM EDT WED SEP 28 2011
...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF CORAPEAKE TO 19 MILES
SOUTHWEST OF CAPE COLONY...OR FROM 7 MILES NORTHEAST OF CORAPEAKE TO
6 MILES SOUTH OF PLYMOUTH...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
WHITESTON AROUND 455 PM EDT...
YEOPIM STATION AROUND 500 PM EDT...
SMITHTOWN AROUND 505 PM EDT...
CHESAPEAKE AIRPORT AROUND 510 PM EDT...
SOMERSET AROUND 515 PM EDT...
SNUG HARBOR AROUND 520 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3600 7659 3604 7662 3604 7668 3613 7672
3669 7655 3671 7608 3668 7607 3667 7612
3655 7612 3655 7608 3628 7615 3629 7618
3626 7614 3612 7617 3609 7622 3613 7634
3610 7629 3607 7640 3600 7652
SCALORASpecial weather statement, Sep 28, 3:52 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT WED SEP 28 2011
VAZ095-098-100-282115-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-VIRGINIA BEACH VA-
452 PM EDT WED SEP 28 2011
...THUNDERSTORM PRODUCING HEAVY RAIN OVER NORFOLK...
AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORVIEW...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BAYSIDE AT 500 PM EDT.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.
LAT...LON 3711 7590 3712 7594 3708 7595 3708 7599
3691 7609 3684 7623 3691 7638 3698 7630
3692 7609 3712 7598 3723 7602 3733 7592
3726 7584 3722 7587 3721 7586 3724 7582
3722 7579
44Local storm report, Sep 28, 3:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT WED SEP 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 1 NW BELLEVILLE 36.87N 76.44W
09/28/2011 E2.75 INCH CITY OF SUFFOLK VA TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER AKQ1100196
DAPSpecial weather statement, Sep 28, 4:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT WED SEP 28 2011
VAZ095-098-282230-
NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
527 PM EDT WED SEP 28 2011
...STRONG THUNDERSTORM MOVING OVER THE NORTHERN PORTION OF THE CITY
OF VIRGINIA BEACH AND THE EASTERN PORTION OF THE CITY OF NORFOLK...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CAPE HENRY TO KEMPSVILLE...OR FROM 5 MILES
NORTHEAST OF BAYSIDE TO KEMPSVILLE...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR LYNNHAVEN AROUND 535 PM EDT...
CAPE HENRY AROUND 550 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3689 7598 3678 7610 3679 7622 3684 7623
3693 7616 3692 7608 3694 7604 3694 7600
3692 7597
ZIMMERMANSpecial weather statement, Sep 28, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT WED SEP 28 2011
NCZ015>017-102-VAZ097-098-282230-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-PASQUOTANK NC-VIRGINIA
BEACH VA-WESTERN CURRITUCK NC-
545 PM EDT WED SEP 28 2011
...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF FENTRESS TO 15 MILES SOUTH
OF NIXONTON...OR FROM KEMPSVILLE TO COLUMBIA...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
WHITEHALL SHORES AROUND 550 PM EDT...
SLIGO AROUND 555 PM EDT...
OCEANA NAVAL AIR STATION AROUND 600 PM EDT...
MACONS CORNER AROUND 605 PM EDT...
RUDEE HEIGHTS AROUND 610 PM EDT...
COINJOCK AROUND 615 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF AT LEAST AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
LAT...LON 3610 7586 3624 7593 3616 7591 3618 7602
3629 7618 3615 7605 3613 7607 3615 7624
3622 7629 3626 7638 3641 7647 3678 7628
3678 7608 3688 7598 3625 7577 3623 7577
3622 7581 3627 7584 3609 7579
SCALORASpecial weather statement, Sep 28, 5:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
625 PM EDT WED SEP 28 2011
NCZ102-VAZ097-098-282315-
CHESAPEAKE VA-EASTERN CURRITUCK NC-VIRGINIA BEACH VA-
625 PM EDT WED SEP 28 2011
...STRONG THUNDERSTORMS MOVING INTO VIRGINIA BEACH AND CURRITUCK...
AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTH OF BAYSIDE TO 20 MILES SOUTH
OF COROLLA...OR FROM 5 MILES NORTH OF BAYSIDE TO HARBINGER...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
LYNNHAVEN AROUND 630 PM EDT...
OCEANA NAVAL AIR STATION AROUND 635 PM EDT...
COROLLA AROUND 645 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
RAINFALL RATES OF AT LEAST AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
LAT...LON 3627 7584 3625 7587 3633 7586 3635 7583
3642 7586 3644 7590 3648 7591 3650 7589
3655 7591 3655 7610 3688 7620 3693 7617
3692 7608 3694 7600 3692 7597 3679 7596
3659 7587 3622 7578 3622 7581
SCALORAFlash Flood, Virginia Beach (C)
- When
- September 28, 5:30 PM EST to 7:30 PM EST
- Where
- Virginia Beach (C) County, 1.49 mi NNW of Powells Xrds to 1.3 mi NNW of Powells Xrds
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -76.140
Flooding reported on Jeanne Street and cars were under water.
Flash Flood, Virginia Beach (C)
- When
- September 28, 5:45 PM EST to 7:30 PM EST
- Where
- Virginia Beach (C) County, 2.15 mi NNE of Euclid to 3.06 mi N of Powells Xrds
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.860, -76.160
Vehicles were washed away due to flooding in the Independence-Haygood area.
Flash Flood, Virginia Beach (C)
- When
- September 28, 5:45 PM EST to 7:30 PM EST
- Where
- Virginia Beach (C) County, Ocean Park to 0.6 mi NW of Ocean Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -76.100
Shore Drive Westbound was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, September 28 to 30, 2011$100,000 · 7 events
- Tornado and Hail in North Carolina, September 28 to 29, 20111 injured · $20,000 · EF1 · 5 events
- Flash Flooding and Flooding in Pennsylvania, September 28 to 29, 2011$50,000 · 6 events
- Flash Flooding in Pennsylvania, September 28, 20118 events
- Dense Fog in Virginia, September 28 to 29, 20116 events
- Hail and Damaging Wind in Louisiana, September 28, 2011$5,000 · 2 in hail · 5 events
- Hail in Louisiana, September 28, 20111.75 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 28, 20114 events
- Flash Flooding and Flood in New York, September 28, 20113 events
- Hail and Damaging Wind in Virginia, September 28, 2011$2,000 · 1.75 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20113 events
- Damaging Winds in South Carolina, September 28, 2011$8,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349349, 349351, 349352.